Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 88, NWS Bismarck, ND

July 3, 2003Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2003, 5:57 AM MDT for Morton County, Oliver County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2003, 5:57 AM MDT (11:57 UTC)
Expired
Jul 3, 2003, 6:45 AM MDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 12.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1473 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS53 KBIS 031157
SVRBIS
NDC059-065-031245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
658 AM CDT THU JUL 3 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 745 AM CDT(645 AM MDT)

* AT 658 AM CDT(558 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF HANNOVER...OR
  ABOUT 40 MILES NORTHWEST OF BISMARCK...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN OLIVER COUNTY AT 710 AM CDT
  RURAL NORTHERN MORTON COUNTY AT 710 AM CDT

LAT...LON 4723 10171 4693 10175 4682 10110 4719 10104

$$
LEBLANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:15 AM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 3, 1:15 AM MDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 AM CDT THU JUL 3 2003

CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TODAY AND THE CHANCE OF
SEVERE.

CURRENT RADAR SHOWING LARGE AREA OF THUNDERSTORMS MOVING THRU
WEST CENTRAL ND AND LINGERING THUNDERSTORMS FAR EASTERN MT MOVING
EAST. MAIN CONCERNS WITH THE STORMS ARE WINDS...SOME HAIL AND
VERY HEAVY RAINS.

MID LEVEL WAVE MOVING THRU WESTERN ND THIS MORNING WILL QUICKLY MOVE
EAST TODAY WITH MAIN MID LEVEL LIFT ACROSS SOUTHERN CWA...ALTHOUGH
SURFACE BOUNDARY EAST AND SOUTH OF CWA...RESIDUAL MOISTURE REMAINS
BEHIND SYSTEM ALONG WITH PLENTY OF INSTABILITY. SPC PLACES PARTS OF
SOUTH CENTRAL/EAST CENTRAL CWA IN SLIGHT RISK OF SEVERE.

PATTERN DRIES OUT THURSDAY NIGHT INTO SATURDAY WITH A ZONAL/NORTHWEST
FLOW PATTERN OVER THE REGION. SURFACE HIGH BUILDS OVER THE REGION
SAME TIME PERIOD AND WILL BRING A MORE NORMAL LIKE TEMPERATURES ACROSS
THE CWA.

NEXT CHANCE OF PRECIPITATION RE-APPEARS LATE SATURDAY NIGHT AND SUNDAY
WITH NEXT SHORTWAVE ENERGY MOVES THROUGH. NO CHANGE IN THE EXTENDED.

CURRENT SEVERE TSTM WATCH RUNS TIL 400 AM CDT..NOT SURE IF ANOTHER
WATCH WILL BE ISSUED...EXTENDED...OR DROPPED...WILL WAIT TO SEND
ZFP UNTIL THE DECISION IS MADE.

.BIS...NONE

RGT
Hazardous weather outlook, Jul 3, 4:02 AM MDT, 1 hour 55 minutes before
041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG OR SEVERE THUNDERSTORMS OVER
PARTS OF SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TURNER

In the hours before

Local storm report, Jul 3, 12:15 AM MDT, 5 hours 42 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

115 AM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0110 AM    KENMARE                   ND   1 INCH HAIL

07/03/03   WARD                           REPORTED BY PUBLIC.

NNNN
Local storm report, Jul 3, 12:42 AM MDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
142 AM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    EPPING                    ND   1.75 INCH HAIL
07/03/03   WILLIAMS                       REPORTED BY PUBLIC.

0130 AM    GRASSY BUTTE              ND   0.75 INCH HAIL
07/03/03   MCKENZIE                       REPORTED BY COOP OBSERVER.

0130 AM    GRASSY BUTTE              ND   70 MPH WIND (ESTIMATED)
07/03/03   MCKENZIE                       REPORTED BY COOP OBSERVER.

BURKE

NNNN
Local storm report, Jul 3, 12:51 AM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

151 AM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0135 AM    (DIK)DICKINSON MUNI ARPT  ND   60 MPH TSTM GUST

07/03/03   STARK                          REPORTED BY OFFICIAL

                                          OBSERVATION (ASOS)
Local storm report, Jul 3, 2:11 AM MDT, 3 hours 46 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

311 AM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0302 AM    GARRISON                  ND   61 MPH TSTM GUST

07/03/03   MCLEAN                         ASOS RECORDED MAX WIND

NNNN
Local storm report, Jul 3, 3:02 AM MDT, 2 hours 55 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

402 AM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0345 AM    RIVERDALE                 ND   60 MPH TSTM GUST

07/03/03   MCLEAN                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          TREES AND POWER LINES

                                          DOWN DUE TO HIGH WINDS.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:47 PM MDTSevere Thunderstorm WarningBISDivide58 min
Jul 2, 11:06 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley39 min
Jul 2, 11:11 PM MDTSevere Thunderstorm WarningBISBurke49 min
Jul 2, 11:47 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 2, 11:56 PM MDTSevere Thunderstorm WarningBISWilliams64 min
Jul 3, 12:05 AM MDTSevere Thunderstorm WarningBISRenville, Ward40 min
Jul 3, 12:14 AM MDTSevere Thunderstorm WarningBISWilliams61 min
Jul 3, 12:36 AM MDTSevere Thunderstorm WarningBISDunn, Stark54 min
Jul 3, 12:45 AM MDTSevere Thunderstorm WarningBISRenville, Ward60 min
Jul 3, 12:50 AM MDTSevere Thunderstorm WarningBISMountrail40 min
Jul 3, 1:20 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver55 min
Jul 3, 1:40 AM MDTSevere Thunderstorm WarningBISBottineau, Renville, Ward50 min
Jul 3, 2:12 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.